Amitriptyline and perphenazine overdose
Amitriptyline and perphenazine is a combination drug. It is sometimes prescribed for people with depression, agitation, or anxiety.
Amitriptyline and perphenazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Amitriptyline and perphenazine can be very harmful in large amounts.
Medicines with this brand name contain amitriptyline and perphenazine:
Other medicines may also contain amitriptyline and perphenazine.
Below are symptoms of an amitriptyline and perphenazine overdose in different parts of the body.
AIRWAYS AND LUNGS
BLADDER AND KIDNEYS
EYES, EARS, NOSE, THROAT, AND MOUTH
HEART AND BLOOD
MUSCLES AND JOINTS
STOMACH AND INTESTINES
Before Calling Emergency
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
An overdose of amitriptyline and perphenazine can be very serious.
People who overdose on this drug are almost always admitted to the hospital.
How well someone does depends on how much of the drug they swallowed and how quickly receive treatment is received. The faster medical help is given, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Aronson JK. Tricyclic antidepressants. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:146-169.
Huffman JC, Beach SR, Stern TA. Side effects of psychotropic medications. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Psychopharmacology and Neurotherapeutics. Philadelphia, PA: Elsevier; 2016:chap 12.
Levine MD, Ruha A-M. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 10/7/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.